, Volume 169, Issue 6, pp 681-688
Date: 13 Oct 2009

Accidental intakes of remedies from complementary and alternative medicine in children—analysis of data from the Swiss Toxicological Information Centre

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

The use of complementary and alternative medicine (CAM) in Switzerland is rather high, and therefore, the occurrence of accidental intakes of CAM remedies by children and associated intoxications is to be expected. In the present study, the inquiries to the Swiss Toxicological Information Centre that took place from 1998 until 2007 and concerned accidental, unintended intakes of CAM remedies by children were analysed. Inquiries for information were performed by concerned care-givers, physicians, pharmacists and others in case of acute accidental intake of CAM remedies. Feedbacks from physicians about paediatric patients with acute intoxication possibly associated with the accidental ingestion of CAM remedies were as well considered. During the study period, 3,158 accidental intakes of CAM remedies (1,015 of herbal and 2,143 of homeopathic remedies) were reported, corresponding to 8.6% of all reported accidental intakes of pharmaceutical products by children. No significant increase of the yearly number of accidental intakes of CAM remedies was detected during the study period. There was no accidental intake of CAM remedies leading to severe signs or symptoms. Concerning the herbal remedies, three intoxications of moderate and 28 of minor severity were reported. Nine children with intoxication from homeopathic remedies were reported, with minor symptoms only. All other accidental intakes of CAM remedies did not lead to intoxications and evolved without manifestations. The data show that accidental, unintended intake of CAM remedies happened in children, but developed mostly harmlessly. Comparing herbal with homeopathic remedies, accidental intakes with homeopathic remedies were more common, but intoxications associated with manifestations were observed more frequently with herbal remedies.